Fentanyl Withdrawal

Fentanyl is an opiate painkiller, which is up to 100 times stronger in its effect than morphine. It is a Schedule II controlled substance, and capable of producing dependence like other opiates, including morphine. In addition, abruptly stopping the doses can lead to severe Fentanyl withdrawal symptoms. As a result, Fentanyl has a great potential for abuse creating dependence, and leading to addiction.

Regular use of Fentanyl leads to a build up of tolerance so that progressively larger doses are needed to give the person the same basic feeling. The tolerance begins as a shorter duration of the pain killing effect. This leads to the need for more frequent doses of the drug. After the effect lasts for a shorter time, the next step is usually a decrease in the amount or effect of pain killing action. This leads to the requirement for stronger and larger doses of Fentanyl. This tolerance takes some time to develop, and the rate of progress of the tolerance varies from one individual to another.

Addiction to fentanyl is the compulsive need to continue its use. The form of use also tends to change from the purely medical reasons of pain management to non-medical purposes. In addition, an addict will continue to use fentanyl in spite of the negative consequences, and harm that is inevitable. In fact, they will be ready to do almost anything to avoid fentanyl withdrawal symptoms, and to recapture the feeling of euphoria that the drug provides.

Due to the dependence formed by fentanyl, the severe Fentanyl withdrawal symptoms, and the risk of addiction, when the patient stops requiring the medication, he/she cannot be taken off the drug abruptly. Doing so would cause distress to the patient, and Fentanyl withdrawal symptoms. Instead, the doctor and the patient must together work out a gradual schedule of the tapering off of the drug dosage, to avoid any occurrence of acute withdrawal.

Fentanyl withdrawal is a very real problem caused by the physical tolerance and dependence built up by the drug in the human body. It takes as long as 17 hours for the Fentanyl concentrations in your blood stream to decrease by 50%, after one dose. If the drug has to be discontinued, it is absolutely essential that it should be done in a gradual manner of progressively reduced dosage. Symptoms associated with fentanyl withdrawal may include any of the following symptoms:

• anxiety
• muscle aches
• back pain
• joint pain
• diarrhea
• rapid heartbeat
• rapid breathing
• fever
• tearing from your eyes
• runny nose
• sneezing fits
• chills
• sweating
• yawning
• anorexia
• nausea
• vomiting
• a feeling of your hair standing on end
• nervousness
• irritability
• shivering
• stomach cramps
• insomnia
• weakness

If a person experiences any of these Fentanyl withdrawal symptoms while reducing the dosage or stopping the use of Fentanyl, it is recommended that he or she should immediately contact the doctor. Even after a full cessation of the drug, the body needs some time to adjust before it goes back to a pre-Fentanyl state.
 

For additional information on addiction treatment or the drug Suboxone,
Call now 1-888-Suboxone or 1-888-782-6966



E-mail: Support@SoftLandingRecovery.com

Content provided by the Editorial Board.  This article is written by a freelance writer. It might not reflect the views and opinions of Soft Landing ltd. or its staff but has been placed here so that our visitors may get an idea of how others think of the topic.

Information on this page last updated on 06/10/2007